Thunderstorm Wind, Jackson
- When
- May 25, 3:00 PM CST
- Where
- Jackson County, 3.68 mi S of Altus
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.587, -99.338
Altus (ALTU) Mesonet observation.
A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A severe weather outbreak impacted portions of western Oklahoma and western-north Texas during the afternoon into evening of the 25th. At upper levels, a high-amplitude trough passed across the Plains during the day, with a focused jet ejection across portions of the Texas Panhandle/Oklahoma. The combination of strong dynamics/kinematics, locally extreme instability (objective analysis depiction >6000 J/kg CAPE) and unseasonably rich low-level moisture was sufficient for significant supercell thunderstorms. An initial round of supercells developed across portions of western-north Texas and eventually spread into portions of southwestern and southern Oklahoma through the evening. Additional supercells developed across northwestern Oklahoma, moving into northern Oklahoma by the late evening. All severe hazards, including multiple tornadoes, were observed with the most robust and longest-sustaining storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 1:28 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 228 PM CDT Sat May 25 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 218 PM CDT Sat May 25 2024 A Moderate severe risk will remain through much of our Oklahoma CWA to an Enhanced risk across our Texas CWA through midnight with the potential of severe storms rapidly growing to supercells initiating east of an approaching dryline and Pacific-based cold front. Increasing moisture will continue to destabilize the warm sector which includes our entire CWA while strong mixing off the surface may erode a weak cap as a low-level jet will be strengthening overnight. Steepening mid-level lapse rates will result in strong to extreme Mixed Layer CAPE values. The strong instability along with strong shear could start convective initiation later this afternoon into the evening hours with supercells producing very large hail while DCAPE values in excess of 1500 J/kg could produce over 80 mph downburst winds as well as a risk for tornados. Should it develop, it would be fairly fast moving across our CWA and exiting after midnight as the surface boundaries (dryline/cold front) start pushing in from the west. Expecting Sunday to be dry. && .LONG TERM... (Sunday night through next Friday) Issued at 218 PM CDT Sat May 25 2024 We are still expected to stay dry next week Monday but the forecast becomes "wetter" from Tuesday on with increasing storm probabilities through the latter half of next week. Although sunny and unseasonably warmer (upper 80s to lower 90s) but less humid on Monday, increasing afternoon cloud cover will be cooling temperatures to more seasonably average as next week progresses. However, could still feel muggy if the moister ECMWF solution is correct. Models in agreement with an upper ridge building over the western U.S. returning the Southern Plains to a northwest flow pattern expelling a series of shortwaves resulting in MCS activity coming down from the Central & Southern High Plains. As a result, will maintain POPs for elevated storms from this complex every evening/night starting Tuesday. Down in the lower levels, models also in agreement with increasing moisture transport reforming a dryline lee of the Colorado/New Mexico Rockies with each daytime punch only making it to the New Mexico/Texas state lines. Models do differ with the strength of the moisture return and instability into our area with the ECMWF more aggressive and unstable advecting upper 60s dew points by Wednesday along with a warm front lifting into our area on Friday. Meanwhile, moisture advection is slightly weaker (lower 60s dew points) with a less defined warm front passage with the GFS solution. Without the potential of a surface boundary until the end of the week, both models in agreement with moisture ascent seen in the isentropic fields from the lower through mid-levels for warm advection rain showers although may stay capped for any surface based convection. Thursday night/Fridays convection could be more widespread with a stronger vort-max coming through over a lifting warm front. As far as severe, the overall "moister" ECMWF would suggest a few strong storms with up to 1500 J/kg of MUCAPE although shear would be very weak for any severe organization. Long range models deviate at the end of this week with the handling of a large amplitude trough digging through this weekend as per the ECMWF with more of a short wave with the GFS solution. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Sat May 25 2024 Mainly VFR conditions this afternoon outside of near the Red river where some lingering MVFR ceilings will linger into the afternoon hours. Otherwise gusty south/southeast winds will also develop during the afternoon hours. Some convection is expected to develop across the west and move east across the area this evening. LLWS will also occur overnight as the LLJ strengthens to near 50kts. Some MVFR ceilings may redevelop late tonight into Sunday morning, but should be short-lived as surface winds veer ahead of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 91 61 87 / 40 0 0 0 Hobart OK 64 94 60 92 / 20 0 0 0 Wichita Falls TX 72 97 63 92 / 30 0 0 0 Gage OK 60 89 54 91 / 10 0 0 0 Ponca City OK 68 88 58 86 / 60 0 0 0 Durant OK 72 94 65 89 / 40 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 252 PM CDT Sat May 25 2024 OKZ004>048-050>052-TXZ083>090-262000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 252 PM CDT Sat May 25 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Severe thunderstorms will be possible this afternoon through the evening hours with supercells that could produce up to softball size hail and up to 80 mph or higher downburst wind gusts. Long track tornadoes will also be possible anywhere in the risk area. All of our area is within a risk for severe storms with the highest risk area across northern through central and southwest Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across our entire area should prepare for severe weather operations through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms chances will return on Tuesday and every day and night through Friday. A few of these storms could become strong to low-end severe. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
232 PM CDT Sat May 25 2024
TXZ084-087-252000-
Foard TX-Knox TX-
232 PM CDT Sat May 25 2024
...A strong thunderstorm will impact portions of southern Foard and
northwestern Knox Counties through 300 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Truscott, moving northeast at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Crowell, Truscott, and Margaret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3406 9966 3383 9948 3362 9999 3363 10000
3383 10000
TIME...MOT...LOC 1931Z 236DEG 32KT 3375 9994
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
30Preliminary Local Storm Report
National Weather Service Norman OK
329 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Hail 5 SE Seymour 33.55N 99.19W
05/25/2024 M1.00 Inch Baylor TX Storm Chaser
&&
JPThe Altus AFB radar (KFDR), 42 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
53 hail, 13 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
Altus (ALTU) Mesonet observation.
MPing report.
Tree limbs blown down near the intersection of Oklahoma Highway 5/East Gladstone Avenue and North 11th Street. Relayed by emergency management. Time is radar estimated.
Tipton (TIPT) Mesonet observation.
Hobart Municipal Airport (KHBR) observation.
Time is radar estimated.
At least tennis ball size hail noted on livestream video.
MPing report. Additional confirmation from broadcast media livestream of at least baseball size hail.
Time is radar estimated.
Relayed by amateur radio. Location is approximate.
Time is radar estimated.
Relayed by a trained spotter. Time is radar estimated.
MPing report. Time adjusted based on radar imagery.
Relayed by amateur radio.
MPing report. Time adjusted based on radar imagery.
Weatherford (WEAT) Mesonet observation.
Social media image. Evidence that the hailstone had undergone prior melting. Time is radar estimated.
Time is radar estimated.
Relayed image. Time is radar estimated.
Social media image. Time is radar estimated and location is approximate.
MPing report.
MPing report. Time adjusted based on radar imagery.
MPing report. Hail size increased from quarter to half dollar from 1642-1644 LST.
MPing report. Time adjusted based on radar imagery.
MPing report. Time adjusted based on radar imagery.
Social media image with ruler measurement.
Time is radar estimated.
Storm spotters and chasers observed this tornado developing near Mutual and moving northeast. Emergency management reported that at least two barns were destroyed, a trailer and farm equipment were overturned, a home received minor damage, and a mobile home received roof damage. Power poles were also damaged along the path.
MPing report. Time adjusted based on radar imagery.
This tornado was observed by storm chasers including research meteorologists from NSSL. The tornado moved northeast in generally inaccessible rural areas and/or canyons north of Chester where damage was not observed. The tornado path is estimated.
Time is radar estimated.
Multiple tree limbs blown down. Time is radar estimated.
MPing report.
Lahoma (LAHO) Mesonet observation.
Personal weather station measurement.
MPing report.
Lahoma (LAHO) Mesonet observation.
Social media image. Time is radar estimated.
Time is radar estimated and location is approximate.
Report of golf ball size hail from two miles west towards the center of the community of Carrier. Relayed by emergency management.
Social media image. Time is radar estimated.
Social media image. Time is radar estimated.
Hail damage to homes, including windows broken out. Time is radar estimated.
Time is radar estimated.
Time is radar estimated.
Relayed images. Time is radar estimated.
Estimated wind gust from livestream video. Minor tree damage also noted.
Cherokee (CHER) Mesonet observation.
MPing report.
Roadway flooding at the intersection of U.S. Highways 81 and 412. Event time is approximate.
Enid Woodring Regional Airport (KWDG) observation.
Social media image.
Social media image. Time is radar estimated.
MPing report.
Storm chasers observed a tornado north-northeast of Burneyville. No damage was reported and the location is estimated.
Storm chasers observed a tornado to the west-southwest of Overbrook and northwest of Marietta. No damage was reported and the tornado path is estimated.
Hail was noted to be slightly smaller than golf ball size.
MPing report.
MPing report. Based on radar evidence, hailfall likely occurred prior (2015-2025 LST) to report time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180814, 1180936, 1180815, 1180942, 1180946, 1180947, 1180948, 1180949, 1180967, 1180968, 1180971, 1180974, 1180980, 1180982, 1180984, 1180991, 1180992, 1181277, 1185780, 1181175, 1181176, 1181177, 1181178, 1181179, 1181181, 1181183, 1181186, 1181187, 1181190, 1181192, 1183046, 1181195, 1181197, 1183047, 1181199, 1181220, 1181202, 1181207, 1181208, 1222701, and more.